Kansas, 2002

Tornadoes and Hail in Kansas, May 5, 2002

May 5, 2002 · NWS DDC · 26 events in 8 counties and zones

24 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 2:11 PM CST, 17 minutes earlier.

Area forecast discussion, May 5, 2:11 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT SUN MAY 5 2002

DAYS 1-2...

FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES ALL
PERIODS

SPLIT FLOW REGIME CONTINUES WITH NORTHERN BRANCH FROM PACIFIC
NORTHWEST TO GREAT LAKES WITH SOUTHERN BRANCH FROM BAJA TO TENNESSEE
VALLEY. 500MB BAROCLINIC ZONE OVER SOUTHERN KANSAS/NORTHERN OKLAHOMA
BUT SLIDING NORTH. WATER VAPOR LOOP SHOWING WEAK DISTURBANCE MOVING
ACROSS NORTHEASTERN NEW MEXICO THIS AFTERNOON. LOW LEVEL MOISTURE
QUITE IMPRESSIVE WITH 16C 850MB DEWPOINT AT AMA WITH 18Z DDC
SOUNDING SHOWING 14C. 18Z SURFACE MAP PUT DEVELOPING DRYLINE FROM
SCOTT TO MORTON COUNTY WITH CONVERGENCE OVER SOUTHEASTERN ZONES
BRINGING A FEW SPRINKLES AND STORMS BY 19Z. MODELS APPEAR TO BE
HAVING TROUBLE WITH THE LOW LEVEL MOISTURE FIELDS BUT WILL FOLLOW
CLOSEST TO THE MESOETA.

CUMULUS FIELD OVER DRYLINE THIS AFTERNOON. 18Z SOUNDING WITH LATEST
SURFACE TEMPS SHOWING NEAR 0 CIN. STORMS SHOULD RAPIDLY FIRE THIS
AFTERNOON AND SLIDE EAST. COVERAGE OF STORMS NOT VERY OBVIOUS AT
THIS POINT BUT HIGH CHANCE RANGE SEEMS IN ORDER FOR ALL BUT THE
WEST. GOING LOWS LOOK PRETTY GOOD AND WILL ONLY TWEAK THEM.

SURFACE LOW WITH NORTHERN BRANCH WAVE MOVES EAST MONDAY AND SHOULD
DRAG TROUGH AND LOW LEVEL MOISTURE EAST OUT OF THE CENTRAL ZONES.
ALTHOUGH WARMING BEGINNING TO TAKE OVER ALOFT, MAY HAVE ENOUGH LOW
LEVEL FORCING ALONG THE DRYLINE FOR A FEW STORMS IN THE FAR
SOUTHEASTERN ZONES AROUND 22Z. WELL MIXED AIR ON SOUTHWESTERLY FLOW
BECOMES ENTRENCHED OVER THE REMAINING COUNTIES AND, PER 850MB TEMPS
AND FORECAST SOUNDINGS, HIGHS IN THE UPPER 80S TO AROUND 90 LOOK
GOOD, WELL ABOVE GUIDANCE.

SIMILAR SITUATION FOR MONDAY NIGHT AND TUESDAY WITH VERY WARM LOW
LEVELS AND SOUTHWESTERLY WINDS. LOWS SHOULD STRUGGLE TO DROP TOO FAR
IN THE DOWNSLOPE FLOW WITH PERHAPS A FEW CIRRUS TO KEEP WARMING AT
BAY. GUIDANCE LOWS LOOK PRETTY GOOD BUT HIGHS STILL LOOK TO COOL AND
WILL CONTINUE WITH SLIGHT CHANCE POPS FOR THE SOUTHEAST IN THE
AFTERNOON WITH THE DRYLINE STILL NEARBY.

DAYS 3-7...

NOT A LOT OF TIME TO LOOK AT EXTENDED WITH IMPENDING SEVERE WX.
GOING EXTENDED FORECAST LOOKS FAIRLY GOOD WITH THE CHANCE FOR TSRA
WEDNESDAY AFTERNOON AND EVENING AND THEN AGAIN NEXT WEEKEND.
EXTENDED RANGE MODELS STILL IN GOOD AGREEMENT ON FRONTAL PASSAGE
ACROSS THE CWA WEDNESDAY AND WEDNESDAY EVENING.  AVN EXTENSION AND
ECMWF ARE IN FAIRLY GOOD AGREEMENT WITH A SIGNIFICANT 500 MB WAVE
MOVING OUT INTO THE CENTRAL CONUS NEXT WEEKEND.  SFC LOW FORECAST TO
BE IN THE VICINITY OF NW KANSAS SATURDAY MORNING WITH THE UPPER WAVE
KICKING IT EAST ACROSS THE CENTRAL PLAINS DURING THE FOLLOWING 24
HOURS.  WILL KEEP CHANCE FOR TSRA GOING FOR SATURDAY AFTERNOON AND
EVENING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   57  90  55  90 /  40  10   0  10
GCK   54  89  53  90 /  20   0   0   0
EHA   49  88  50  88 /  10   0   0   0
LBL   54  90  53  90 /  20   0   0   0
HYS   58  90  55  91 /  40  10   0  10
P28   65  90  61  91 /  40  20  10  20

.DDC...NONE.

21/02

In the hours before

Special weather statement, May 5, 10:32 AM CST, 3 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-060600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 AM CDT SUN MAY 5 2002

...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 3 PM CDT THIS AFTERNOON
ALONG A LINE FROM SCOTT CITY TO HUGOTON. THE STORMS WILL MOVE EAST
THIS AFTERNOON AND AFFECT LOCATIONS TO THE EAST OF THIS LINE LATE
THIS AFTERNOON AND TONIGHT.

SOUTHERLY WINDS OVER OKLAHOMA WILL CONTINUE TO PUSH DEEP MOISTURE
NORTH INTO SOUTH CENTRAL KANSAS THIS AFTERNOON. SOUTHWESTERLY WINDS
OVER NEW MEXICO AND EASTERN COLORADO WILL BRING A DRYER AIRMASS TO
FAR WESTERN KANSAS. THESE CONDITIONS WILL CAUSE A DRYLINE TO FORM
ALONG A LINE FROM SCOTT CITY TO HUGOTON BY MID AFTERNOON. AS A WEAK
UPPER LEVEL DISTURBANCE MAKES ITS WAY NORTHEAST OUT OF NEW
MEXICO, THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE.
WITH A VERY UNSTABLE ATMOSPHERE IN PLACE, THE THUNDERSTORMS WILL
RAPIDLY INTENSIFY AND BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. TURNING WINDS IN THE MIDDLE AND UPPER LAYERS OF THE
ATMOSPHERE SUGGEST THAT A FEW STORMS COULD BE ABLE TO PRODUCE
TORNADOES AS WELL. ONCE THE STORMS FORM THEY WILL MOVE EAST AND THE
SEVERE WEATHER THREAT WILL MOVE EAST INTO THE LIBERAL, GARDEN CITY,
DODGE CITY, HAYS, LARNED, AND PRATT AREAS AS THE AFTERNOON AND
EVENING PROGRESS. THE STORMS SHOULD EXIT CENTRAL AND SOUTH CENTRAL
KANSAS BY MIDNIGHT.

FOR ADDITIONAL INFORMATION...YOU CAN VISIT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

&&

21

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 tornado. Local standard time, as filed.

Hail, Ellis

When
May 5, 2:28 PM CST
Where
Ellis County, Ellis
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -99.550

Hail, Lane

When
May 5, 2:33 PM CST
Where
Lane County, 5 mi N of Dighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -100.467

Hail, Lane

When
May 5, 2:40 PM CST
Where
Lane County, 2 mi E of Dighton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -100.433

Hail, Ellis

When
May 5, 2:45 PM CST
Where
Ellis County, 8 mi SW of Hays
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.783, -99.417

Hail, Ellis

When
May 5, 2:55 PM CST
Where
Ellis County, Hays
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -99.317

Hail, Ellis

When
May 5, 2:58 PM CST
Where
Ellis County, Hays
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -99.317

Hail, Ellis

When
May 5, 3:00 PM CST
Where
Ellis County, Victoria
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -99.150

Hail, Trego

When
May 5, 3:05 PM CST
Where
Trego County, 5 mi S of Wakeeney
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.950, -99.883

Hail, Ness

When
May 5, 3:05 PM CST
Where
Ness County, Utica
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -100.167

Hail, Ellis

When
May 5, 3:25 PM CST
Where
Ellis County, 7 mi N of Hays
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -99.317

Tornado, Trego

When
May 5, 3:32 PM CST to 3:40 PM CST
Where
Trego County, 7 mi N of Riga
Rating
F2
Path length
2.2 mi
Path width
350 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -99.633

The tornado that developed 3.5 miles north and 5.5 miles east of Ogallah (north of Riga) moved slowly northeast reaching a width of 350 yards before crossing into Ellis county at 440 PM. A shed was destroyed near the starting point of the tornado. Along it's path, 1200 pound bales of hay were pushed into a group of trees with a few of the bales stripped to the core. Power poles were downed, tin sheets were wrapped around trees and a stick was impaled into a post.

Tornado, Ellis

When
May 5, 3:40 PM CST to 4:01 PM CST
Where
Ellis County, 9 mi NNW of Ellis
Rating
F3
Path length
12.8 mi
Path width
880 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -99.617

This tornado entered Ellis county from Trego county at 440 PM and continued a a northeast and easterly track. It did speed up at the end of it's life and as is typical, decreased in size. Another tornado was video taped just north and west of this tornado (during the same time), but was just across the county line. A brick building (that was very sturdy) was destroyed and strewn for hundreds of yards into a field. "Huge" cottonwood trees were either uprooted or snapped off at about five feet. A 250 gallon oil tank was moved 1.5 miles and was found lodged into a grove of trees.

Hail, Trego

When
May 5, 3:55 PM CST
Where
Trego County, 4 mi S of Cedar Bluff Res
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -99.800

Hail, Ness

When
May 5, 4:00 PM CST
Where
Ness County, 4 mi N of Brownell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -99.733

Hail, Trego

When
May 5, 4:15 PM CST
Where
Trego County, 7 mi SE of Wakeeney
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -99.783

Hail, Ellis

When
May 5, 4:25 PM CST
Where
Ellis County, Antonino
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.383

Hail, Gray

When
May 5, 4:42 PM CST
Where
Gray County, 12 mi NNE of Cimarron
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.267

Hail, Hodgeman

When
May 5, 5:10 PM CST
Where
Hodgeman County, 9 mi W of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -100.067

Hail, Ellis

When
May 5, 5:12 PM CST
Where
Ellis County, 5 mi W of Victoria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -99.250

Hail, Ellis

When
May 5, 5:15 PM CST
Where
Ellis County, 5 mi S of Victoria
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.150

Hail, Hodgeman

When
May 5, 5:22 PM CST
Where
Hodgeman County, Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -99.900

Hail, Hodgeman

When
May 5, 5:50 PM CST
Where
Hodgeman County, 4 mi N of Hanston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -99.717

Hail, Ness

When
May 5, 6:15 PM CST
Where
Ness County, 11 mi SE of Bazine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -99.533

Hail, Pawnee

When
May 5, 6:30 PM CST
Where
Pawnee County, 2 mi N of Burdett
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -99.517

Hail, Pawnee

When
May 5, 6:31 PM CST
Where
Pawnee County, 2 mi NW of Burdett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -99.550

Hail, Rush

When
May 5, 7:40 PM CST
Where
Rush County, 8 mi S of Timken
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -99.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299832, 5299930, 5299931, 5299952, 5299932, 5299933, 5299934, 5299935, 5299936, 5299937, 5299953, 5299954, 5299938, 5299939, 5299940, 5299941, 5299942, 5299943, 5299944, 5299945, 5299946, 5299947, 5299948, 5299949, 5299950, 5299951.